[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.250. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 625
Citations 0
Ophthalmic Images
June 14, 2018

Ophthalmic Artery Occlusion After Cosmetic Facial Filler Injections

Author Affiliations
  • 1Department of Ophthalmology, The First Hospital of Jilin University, Changchun, China
JAMA Ophthalmol. 2018;136(6):e180764. doi:10.1001/jamaophthalmol.2018.0764

A woman in her early 20s presented with sudden, painful vision loss in the right eye after administration of hyaluronic acid filler injections 16 hours earlier. Her visual acuity was no light perception OD. Fundus photography at presentation demonstrated pallor of the optic disc and opacity of the retina, visibility of xanthophyll in the fovea, as well as “boxcarring” of the retinal vessels (Figure, A). The appearance of the fundus was consistent with an ophthalmic artery occlusion resulting in both central retinal artery and ciliary artery occlusion given the lack of a cherry-red spot. The patient was given a subcutaneous injection of hyaluronidase, hyperbaric oxygen therapy, oral acetazolamide, and intravenous injections of extract of ginkgo biloba, cobamamide, and dexamethasone. At the 3-month follow-up visit, her visual acuity was still no light perception OD and the fundus remained abnormal (Figure, B).

×